rss
Arch Dis Child 93:151-153 doi:10.1136/adc.2007.122911
  • Case report

Reversible valproate hepatotoxicity due to mutations in mitochondrial DNA polymerase γ (POLG1)

  1. R McFarland1,2,
  2. G Hudson2,
  3. R W Taylor2,
  4. S H Green3,
  5. S Hodges1,
  6. P J McKiernan3,
  7. P F Chinnery1,2,
  8. V Ramesh1
  1. 1
    Newcastle upon Tyne NHS Hospitals Trust, Newcastle upon Tyne, UK
  2. 2
    Newcastle University, Newcastle upon Tyne, UK
  3. 3
    Birmingham Children’s Hospital, Birmingham, UK
  1. Dr Robert McFarland, Mitochondrial Research Group, School of Neurology, Neurobiology and Psychiatry, 4th Floor, The Medical School, Framlington Place, Newcastle University, Newcastle NE2 4HH, UK; robert.mcfarland{at}ncl.ac.uk
  • Accepted 26 September 2007

Abstract

We report the case of a 2-year-old boy with seizures who developed hepatic failure shortly after commencing sodium valproate. Unexpectedly, liver function returned to normal on stopping the drug. Sequencing of the mitochondrial polymerase γ gene (POLG1) revealed four heterozygous substitutions, two of which have been identified in cases of Alpers-Huttenlocher disease.

Footnotes

  • Competing interests: None.